Oklahoma, 2014Flash Flood and Damaging Winds in Oklahoma, June 22 to 23, 2014
June 22 to 23, 2014 · NWS OUN · 10 events in 7 counties and zones
A surface trough and stalled front across the Texas and Oklahoma Panhandles served as a focus for late afternoon thunderstorm development on the 22nd. These storms gradually merged during the evening and overnight hours into the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough and stalled front across the Texas and Oklahoma Panhandles served as a focus for late afternoon thunderstorm development on the 22nd. These storms gradually merged during the evening and overnight hours into the 23rd. Several severe wind gusts occurred across northern and western portions of Oklahoma, with heavy rainfall leading to urban flooding in the Oklahoma City metro.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 5:29 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 22, 5:29 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SUN JUN 22 2014
.AVIATION...
0Z TAFS... VFR/MVFR CONDITIONS EXPECTED THROUGHOUT THE TAF PERIOD.
A THUNDERSTORM COMPLEX WILL MOVE NORTHWEST TO SOUTHEAST ACROSS
OKLAHOMA AND NORTH TEXAS TERMINALS FROM AROUND 03Z TO 14Z. ADDITIONAL
STORMS POSSIBLE MONDAY AFTERNOON MAINLY SOUTHERN OKLAHOMA AND
NORTH TEXAS TERMINALS. STRONG VARIABLE WINDS WILL BE POSSIBLE
NEAR THE STORMS TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 238 PM CDT SUN JUN 22 2014/
DISCUSSION...
THUNDERSTORMS IN THE COLORADO PLAINS THIS AFTERNOON ARE EXPECTED
TO BECOME MORE NUMEROUS AND FORM A LARGER AREA OF RAIN AND
THUNDERSTORMS THROUGH THE EVENING. IT SHOULD MOVE INTO NW OK LATE
THIS EVENING AND ACROSS THE NORTHWEST HALF OR NORTHERN HALF OF OK
BY NOON SUNDAY. THIS IS THE BEST CHANCE FOR RAIN FOR THE NEXT
WEEK. THE OUTFLOW BOUNDARY THAT WILL REMAIN OVER THE SOUTHERN HALF
OF OK WILL PROVIDE AN AREA FOR DAYTIME SHOWERS AND THUNDERSTORMS
MONDAY AND TUESDAY. BY WEDNESDAY, UPPER FLOW BECOMES VERY LIGHT
AND NO SURFACE BOUNDARY IS LONGER APPARENT. CHANCES FOR RAIN WILL
BE LOW THE SECOND HALF OF THE WEEK. MODEL UNCERTAINTY OVER RAIN IN
THE WEEKEND CURRENTLY KEEPS CHANCES LOW, AND LATEST TRENDS ARE
NOT TO INCREASE THEM FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 70 86 70 86 / 60 60 40 40
HOBART OK 70 88 69 88 / 60 50 40 30
WICHITA FALLS TX 73 92 71 90 / 30 50 50 40
GAGE OK 66 86 66 87 / 70 30 30 30
PONCA CITY OK 70 86 68 86 / 60 60 20 30
DURANT OK 73 89 71 87 / 20 50 50 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
84/11
Hazardous weather outlook, Jun 22, 3:07 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
407 PM CDT SUN JUN 22 2014
OKZ004>048-050>052-TXZ083>090-231030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
407 PM CDT SUN JUN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.
.DAY ONE...THROUGH TONIGHT...
.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF NORTHERN AND WESTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM MEDFORD...
TO CLINTON... AND TO MANGUM OKLAHOMA.
TIMING...
THE RISK OF SEVERE THUNDERSTORMS WILL BE THROUGH 1 AM.
IMPACTS...
WIND GUSTS UP TO 70 MPH... HAIL UP TO THE SIZE OF TWO INCHES... AND
HEAVY RAIN WILL BE THE MAIN CONCERNS.
DISCUSSION...
ADDITIONAL ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THROUGH
SUNSET ACROSS PARTS OF SOUTHERN AND CENTRAL OKLAHOMA... AND
WESTERN NORTH TEXAS... BUT CHANCES ARE LOW. IF THESE STORMS DEVELOP...
SEVERE WEATHER IS NOT EXPECTED... BUT SMALL HAIL... GUSTY WINDS...
HEAVY DOWNPOURS... AND CLOUD TO GROUND LIGHTNING COULD BE POSSIBLE
WITH THE STRONGEST STORMS.
SEVERE STORMS WILL BE POSSIBLE MAINLY THIS EVENING ACROSS PARTS OF
NORTHERN AND WESTERN OKLAHOMA. SOME OF THE THUNDERSTORMS DEVELOPING
IN THE PANHANDLES AND SOUTHWEST KANSAS THIS AFTERNOON WILL AFFECT
PARTS OF NORTHWEST OKLAHOMA INTO AT LEAST EARLY EVENING. INSTABILITY
AND SHEAR WILL BE SUFFICIENT FOR SEVERE STORMS PRODUCING WIND GUSTS
TO 60 MPH AND HAIL UP TO THE SIZE OF TWO INCHES.
MEANWHILE... THUNDERSTORMS DEVELOPING IN THE HIGH PLAINS OF COLORADO
ARE EXPECTED TO CONGEAL INTO ONE OR MORE THUNDERSTORM COMPLEXES THAT
WILL MOVE INTO PARTS OF OKLAHOMA LATER THIS EVENING AND CONTINUE TO
MOVE SOUTHEASTWARD OVERNIGHT INTO MONDAY MORNING. AS THESE STORMS
ENTER INTO NORTHWEST OKLAHOMA... SEVERE STORMS WILL STILL BE POSSIBLE
WITH WIND GUSTS UP TO 70 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS
POSSIBLE. AS THE STORMS CONTINUE TO MOVE SOUTHEASTWARD OVERNIGHT...
THE POTENTIAL FOR SEVERE STORMS WILL DIMINISH. HOWEVER... A FEW STRONG
STORMS WILL STILL REMAIN POSSIBLE OVERNIGHT INTO MONDAY MORNING
PRODUCING GUSTY WINDS... SMALL HAIL... AND HEAVY RAIN.
.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS PARTS
OF NORTHERN AND WESTERN OKLAHOMA SHOULD PREPARE FOR THE POSSIBILITY OF
SEVERE WEATHER OPERATIONS THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH THURSDAY.
ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED MONDAY NIGHT AND
EARLY TUESDAY... ESPECIALLY ACROSS NORTH TEXAS AND SOUTHERN
OKLAHOMA. STRONG STORMS WILL BE POSSIBLE PRODUCING GUSTY WINDS.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Jun 22, 3:40 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
440 PM CDT SUN JUN 22 2014
OKZ004-222215-
HARPER OK-
440 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
515 PM CDT...
AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
KNOWLES...MOVING SOUTH AT 10 MPH. THE STORM IS NOT CURRENTLY MOVING
INTO HARPER COUNTY BUT MAY CHANGE DIRECTION. REGARDLESS...WIND GUSTS
OF 30 TO 40 MPH WILL BE POSSIBLE NEAR ROSSTON AND LAVERNE AND RURAL
AREAS OF FAR WESTERN HARPER COUNTY THROUGH 5 PM.
LOCATIONS IMPACTED INCLUDE...
LAVERNE AND ROSSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.
&&
LAT...LON 3666 9988 3665 9991 3664 10000 3694 10001
3700 10000 3700 9988
TIME...MOT...LOC 2135Z 357DEG 9KT 3681 10017Special weather statement, Jun 22, 4:14 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SUN JUN 22 2014
OKZ004-222245-
HARPER OK-
514 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER COUNTY UNTIL
545 PM CDT...
AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SLAPOUT...MOVING SOUTH AT 10 MPH. THE STORM WAS NOT MOVING TOWARD
HARPER COUNTY...BUT GUSTY WINDS MAY BE SEEN NEAR AND WEST OF ROSSTON
AND LAVERNE. IF THE STORM CHANGES DIRECTION WARNINGS MAY BE NEEDED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.
&&
LAT...LON 3683 10000 3682 9991 3661 9985 3660 9996
3660 10001
TIME...MOT...LOC 2210Z 357DEG 8KT 3675 10016Special weather statement, Jun 22, 4:48 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT SUN JUN 22 2014
OKZ004-009-222315-
HARPER OK-ELLIS OK-
548 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER AND
NORTHWESTERN ELLIS COUNTIES UNTIL 615 PM CDT...
AT 544 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED FROM NEAR GATE DOWN TO THE EAST OF SLAPOUT. THE
THUNDERSTORM ASSOCIATED WITH THE STRONG WINDS WILL NOT MOVE INTO
ELLIS OR HARPER COUNTIES...BUT WIND GUSTS AROUND 50 MPH WILL BE
POSSIBLE FROM AROUND LAVERNE DOWN TOWARD CATESBY.
HAZARDS INCLUDE...
WIND GUSTS AROUND 50 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
&&
LAT...LON 3675 10000 3677 9995 3680 9977 3643 9984
3642 9986 3650 10000
TIME...MOT...LOC 2244Z 311DEG 7KT 3662 10008Special weather statement, Jun 22, 5:15 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SUN JUN 22 2014
OKZ004-009-222345-
HARPER OK-ELLIS OK-
615 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER AND
NORTHWESTERN ELLIS COUNTIES UNTIL 645 PM CDT...
AT 613 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SLAPOUT
MOVING SLOWLY SOUTH. STRONG WIND GUSTS FROM THE STORM WILL AFFECT
EXTREME SOUTHWEST HARPER COUNTY AND NORTHWEST ELLIS COUNTY...
NEAR AND WEST OF LAVERNE AND CATESBY.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
CATESBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
&&
LAT...LON 3667 9999 3671 9988 3670 9987 3642 9975
3641 9976 3640 9980 3637 10000 3664 10001
TIME...MOT...LOC 2313Z 332DEG 10KT 3656 10016Special weather statement, Jun 22, 6:58 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
758 PM CDT SUN JUN 22 2014
OKZ005-230130-
WOODS OK-
758 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODS COUNTY UNTIL
830 PM CDT...
AT 756 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUTTERMILK
KANSAS...MOVING SOUTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
TORRENTIAL RAINFALL...
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN WOODS
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3700 9904 3687 9886 3683 9925 3699 9942
3700 9939
TIME...MOT...LOC 0056Z 315DEG 14KT 3710 9937Special weather statement, Jun 22, 8:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT SUN JUN 22 2014
OKZ004-230245-
HARPER OK-
909 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARPER COUNTY UNTIL 945
PM CDT...
AT 907 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROSSTON...
MOVING SOUTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
BUFFALO AND ROSSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3686 9952 3662 9967 3680 10000 3685 10001
3697 9994
TIME...MOT...LOC 0207Z 295DEG 21KT 3686 9991Thunderstorm Wind, Harper
- When
- June 22, 8:25 PM CST
- Where
- Harper County, Rosston
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.810, -99.930
The Amarillo forecast office relayed a second hand report of 60 to 70 mph wind gusts. No damage information was provided.
Thunderstorm Wind, Kay
- When
- June 22, 9:40 PM CST
- Where
- Kay County, 3.83 mi SSE of Blackwell
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -97.250
The winds were associated with an outflow boundary from earlier storms.
Thunderstorm Wind, Harper
- When
- June 22, 10:05 PM CST
- Where
- Harper County, 0.89 mi SW of Buffalo
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.820, -99.640
Thunderstorm Wind, Harper
- When
- June 22, 10:10 PM CST
- Where
- Harper County, 0.89 mi SW of Buffalo
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.820, -99.640
Thunderstorm Wind, Woodward
- When
- June 22, 11:00 PM CST
- Where
- Woodward County, 17.59 mi N of Mooreland Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.730, -99.130
Thunderstorm Wind, Woodward
- When
- June 22, 11:05 PM CST
- Where
- Woodward County, 17.59 mi N of Mooreland Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.730, -99.130
Thunderstorm Wind, Woods
- When
- June 22, 11:30 PM CST
- Where
- Woods County, 5.53 mi S of Waynoka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.510, -98.880
Estimated 60 mph wind gusts. No damage information was provided.
Thunderstorm Wind, Blaine
- When
- June 23, 12:55 AM CST
- Where
- Blaine County, 2.18 mi NW of Greenfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.750, -98.410
Estimated 60 mph wind gusts. No damage information was provided.
Thunderstorm Wind, Stephens
- When
- June 23, 3:00 AM CST
- Where
- Stephens County, 6.64 mi SW of Lake Fuqua Dam
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -97.750
Flash Flood, Oklahoma
- When
- June 23, 4:11 AM CST to 6:11 AM CST
- Where
- Oklahoma County, Oklahoma City to 3.72 mi NW of Del City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.470, -97.510
Numerous streets in south Oklahoma City were impassable due to flood waters. no damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 22, 2014$2.2 million · 70 kt wind · 16 events
- Tornadoes and Hail in Texas, June 22, 2014EF1 · 41 events
- Hail and Damaging Winds in Kansas, June 22, 2014$35,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Iowa, June 22, 2014$46,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Kansas, June 22, 20142.75 in hail · 34 events
- Tornadoes and Hail in Oklahoma, June 22, 2014EF1 · 10 events
- Hail and Damaging Winds in Illinois, June 22, 2014$24,000 · 1 in hail · 4 events
- Damaging Winds in Texas, June 22, 2014$18,000 · 53 kt wind · 2 events
- Tornado and Hail in Colorado, June 22, 2014$6,000 · EF0 · 14 events
- Hail and Damaging Winds in Colorado, June 22, 20141.5 in hail · 11 events
- Damaging Winds in Illinois, June 22, 201461 kt wind · 9 events
- Hail and Damaging Winds in Georgia, June 22, 2014$2,000 · 53 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529296, 529297, 529298, 529299, 529300, 529301, 529302, 529303, 529304, 529305.